Osaka Journal of Mathematics

On generalized Dold manifolds

Avijit Nath and Parameswaran Sankaran

Full-text: Open access


Let $X$ be a smooth manifold with a (smooth) involution $\sigma:X\to X$ such that ${\rm Fix}(\sigma)\ne \emptyset$. We call the space $P(m,X):=\mathbb{S}^m\times X/\!\sim$ where $(v,x)\sim (-v,\sigma(x))$ a generalized Dold manifold. When $X$ is an almost complex manifold and the differential $T\sigma: TX\to TX$ is conjugate complex linear on each fibre, we obtain a formula for the Stiefel-Whitney polynomial of $P(m,X)$ when $H^1(X;\mathbb{Z}_2)=0$. We obtain results on stable parallelizability of $P(m,X)$ and a very general criterion for the (non) vanishing of the unoriented cobordism class $[P(m,X)]$ in terms of the corresponding properties for $X$. These results are applied to the case when $X$ is a complex flag manifold.

Article information

Osaka J. Math., Volume 56, Number 1 (2019), 75-90.

First available in Project Euclid: 16 January 2019

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Primary: 57R25: Vector fields, frame fields 57R20: Characteristic classes and numbers


Nath, Avijit; Sankaran, Parameswaran. On generalized Dold manifolds. Osaka J. Math. 56 (2019), no. 1, 75--90.

Export citation


  • J.F. Adams: Vector fields on spheres, Ann. Math. 75 (1962), 603–632.
  • D.N. Akhiezer: Homogeneous complex manifolds; in Several complex variables-IV, Translation edited by S.G. Gindikin and G.M. Khenkin, Encycl. Math. Sci. 10, Springer, New York, 1990, 195–244.
  • G.E. Bredon and A. Kosiński: Vector fields on $\pi$-manifolds, Ann. Math. (2) 84 (1966) 85–90.
  • P. Chakraborty and A.S. Thakur: Nonexistence of almost complex structures on the product $S^{2m}\times M$, Topology Appl. 199 (2016), 102–110.
  • P.E. Conner and E.E. Floyd: Differentiable periodic maps. Ergebnisse der Mathematik und Ihrer Grenzgebiete. 33, Springer-Verlag, Berlin, 1963.
  • A. Dold: Erzeugende der Thomschen Algebra $\frak{N}$, Math. Zeit. 65 (1956), 25–35.
  • D. Husemoller: Fibre bundles, Third Edition, Grad. Texts in Math. 20, Springer-Verlag, N.Y. 1994.
  • J. Korbaš: Vector fields on real flag manifolds, Ann. Global Anal. Geom. 3 (1985), 173–184.
  • J. Korbaš: On the parallelizability and span of Dold manifolds, Proc. Amer. Math. Soc. 141 (2013), 2933–2939.
  • U. Koschorke: Vector fields and other vector bundle morphisms–a singularity approach, Lecture Notes in Mathematics 847, Springer, Berlin, 1981.
  • K.-Y. Lam: A formula for the tangent bundle of flag manifolds and related manifolds, Trans. Amer. Math. Soc. 213 (1975), 305–314.
  • B.H. Li: Codimension $1$ and $2$ imbeddings of Dold manifolds, Kexue Tongbao (English Ed.) 33 (1988), 182–185.
  • J.W. Milnor and J.D. Stasheff: Characteristic classes, Annals of Mathematics Studies 76, Princeton University Press, Princeton, N.J. 1974.
  • A.C. Naolekar and A.S. Thakur: Note on the characteristic rank of vector bundles, Math. Slovaca 64 (2014), 1525–1540.
  • P. Novotný: Span of Dold manifolds, Bull. Belg. Math. Soc. Simon Stevin, 15 (2008), 687–698.
  • P. Sankaran: Which Grassmannians bound?, Arch. Math. (Basel) 50 (1988), 474–476.
  • P. Sankaran: Determination of Grassmann manifolds which are boundaries, Canad. Math. Bull. 34 (1991), 119–122.
  • P. Sankaran and P. Zvengrowski: On stable parallelizability of flag manifolds, Pacific J. Math. 122 (1986), 455–458.
  • E.H. Spanier: Algebraic topology, Corrected reprint, Springer-Verlag, New York, 1981.
  • A.S. Thakur: On trivialities of Stiefel-Whitney classes of vector bundles over iterated suspensions of Dold manifolds, Homology Homotopy Appl. 15 (2013), 223–233.
  • J.J. Ucci: Immersions and embeddings of Dold manifolds, Topology 4 (1965) 283–293.